Colorado, 2012

Heavy Rain in Colorado, June 28, 2012

June 28, 2012 · NWS GJT · 1 event in 1 county or zone

Thunderstorms moved through the Gunnison Basin the afternoon of June 28th producing areas of heavy rainfall and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms moved through the Gunnison Basin the afternoon of June 28th producing areas of heavy rainfall and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 28, 10:58 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 28, 10:58 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1158 AM MDT THU JUN 28 2012

.UPDATE...
ISSUED AT 1158 AM MDT THU JUN 28 2012

CONVECTIVE POTENTIAL HAS EXPANDED WESTWARD WITH BUILDING CU
FORMING OVER THE ERN UTAH MOUNTAINS...INCLUDING THE UTAH SPINE.
THUNDERSTORMS HAVE POPPED ALREADY OVER THE SAN JUAN MOUNTAINS AND
EXPECT THIS ACTIVITY TO INCREASE. INITIAL STORMS WILL BE FORMING
OVER THE HIGHER TERRAIN...BUT SUFFICIENT MOISTURE AND SHEAR THAT
PULSE TYPE STORMS WILL TRACK NORTHEAST NORTHEAST AND IMPACT VALLEY
LOCATIONS AS WELL. ISOLATED STRONGER STORMS MAY OCCUR NEAR THE
WYOMING BORDER...BUT OVERALL PULSE STORMS WILL TRACK NORTHEAST.
THESE STORMS WILL PRODUCE SOME RAIN...BUT NOT IN SUFFICIENT
QUANTITIES TO CHANGE THE DRY CONDITIONS. MORE OF THE GUSTY WIND
AND DRY LIGHTNING VARIETY THAN RAINERS (ALTHOUGH ISOLATED STORMS
WILL PRODUCE MORE THAN A TENTH OF INCH...BUT THESE ARE THE
EXCEPTION AND NOT THE RULE.)  HAVE UPDATED THE GRIDS TO SHOW THIS
TREND TODAY.

THE CHARACTER OF THE MONSOONAL PLUME IS CHANGING ORIENTATION AS
THE HIGH CORE HAS EXPANDED WESTWARD AND PUNCHING INTO ERN ARIZONA
FROM THE EAST. WATER VAPOR SHOWS THE MOISTURE PLUME GETTING
PINCHED OFF. THIS WILL RESULT IN LESS CONVECTIVE ACTIVITY ON
FRIDAY. GOING FORECAST SHOW THIS TREND...BUT WILL TAKE ANOTHER
CLOSER LOOK TO SEE IF ANY FINE TUNING IS NEEDED.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 404 AM MDT THU JUN 28 2012

TODAY: ISOLATED SHOWERS AND THUNDERSTORMS CONTINUED INTO THE EARLY
MORNING HOURS ACROSS PORTIONS OF WESTERN COLORADO. NOCTURNAL
CONVECTION APPEARED TO BE THE WORK OF A WEAK SHORTWAVE MOVING
NORTHEASTWARD ACROSS THE FORECAST AREA WITH RESIDUAL BOUNDARIES
PLAYING SOME ROLE. BY SUNRISE EXPECT MOIST CONVECTION WILL HAVE
MOVED INTO THE MOUNTAINS WEST OF THE CONTINENTAL DIVIDE.

WEAK DIVERGENCE AND DAYTIME HEATING WILL RESULT IN INCREASED
SHOWERS AND THUNDERSTORMS TOWARD MIDDAY...CONTINUING THROUGH THE
AFTERNOON. THE COLORADO MOUNTAINS WILL BE FAVORED AS FLOW SHIFTS
TO A DRIER MORE WESTERLY FETCH IN RESPONSE TO THE WESTWARD
EXPANSION OF THE RIDGE INTO THE DESERT SOUTHWEST. ATMOSPHERIC
MOISTURE CONTENT DROPPED SIGNIFICANTLY WEDNESDAY WITH PW IN THE
EVENING GJT SOUNDING ALMOST HALF WHAT IT WAS AT 12Z. AS A
RESULT...EXPECT STORMS TO TRANSITION TO THE DRIER VARIETY...
CAPABLE OF GENERATING MORE WIND THAN RAIN. MEANWHILE...HIGH
TEMPERATURES WILL REMAIN UNSEASONABLY HOT AND VEGETATION DRY.
CONSEQUENTLY...A RED FLAG WARNING REMAINS IN EFFECT FOR MUCH OF
THE DAY FOR DRY LIGHTNING. DETAILS ARE INCLUDED IN THE FIRE
WEATHER AND WATCH/WARNING/ADVISORIES SECTIONS BELOW.

TONIGHT-SATURDAY: AFTER CONVECTION DIMINISHES THIS EVENING...
NOCTURNAL STORMS WILL NOT BE EXPECTED DUE TO LESS AVAILABLE
MOISTURE AS THE HIGH PRESSURE CENTER RETROGRADES TO THE CENTRAL-
SOUTHERN AZ/NM BORDER. THE GENERAL TREND THROUGH THE NEXT COUPLE
OF DAYS WILL BE FOR DRIER AIR FROM THE GREAT BASIN TO WORK ITS WAY
ALONG THE TOP OF THE FLAT RIDGE AND OVER THE FORECAST AREA. THAT
SAID...A FEW STORMS MAY POP EACH AFTERNOON OVER THE HIGHER
MOUNTAINS...FAVORING THE SOUTH. BUT COVERAGE WILL BE QUITE SPOTTY.

GUIDANCE NUMBERS HAVE BEEN RUNNING A COUPLE DEGREES TOO COOL...AND
IT LOOKS LIKE THIS TREND WILL CONTINUE. AGREE WITH THE PREVIOUS
FORECAST THAT GRAND JUNCTION WILL CLIMB BACK INTO THE TRIPLE DIGITS
BY SAT AS THE THERMAL RIDGE SITS OVER OUR FORECAST AREA. OVERNIGHT
LOWS HOWEVER MAY COOL A LITTLE COMPARED TO THE LAST FEW DAYS IN THE
DRIER AIR.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 404 AM MDT THU JUN 28 2012

HIGH PRESSURE STRETCHING ACROSS THE SOUTHERN HALF OF THE NATION
WILL PERSIST THROUGH THE WEEKEND. AS A RESULT...DRY WESTERLY OR
SOUTHWEST FLOW WILL PERSIST AND TEMPERATURES WILL CONTINUE TO RUN
ABOUT 10 DEGREES ABOVE NORMAL. ISOLATED STORMS WILL BE POSSIBLE
OVER THE EASTERN EDGE OF THE SAN JUAN MOUNTAINS EARLY NEXT WEEK AS
DEEPENING TROUGH OVER THE EASTERN PACIFIC BEGINS TO ALLOW MOISTURE
TO MOVE INTO THE SOUTHERN AND CENTRAL MOUNTAINS ALONG THE
CONTINENTAL DIVIDE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1158 AM MDT THU JUN 28 2012

SCATTERED THUNDERSTORMS OVER THE HIGH TERRAIN EARLY THIS AFTERNOON
WILL BE TRACKING NORTHEAST. ALL TAF SITES AND AIRFIELDS WILL HAVE
THUNDERSTORM IN THE VICINITY WITH THE PEAK TIME BETWEEN 21Z TODAY
TO 03Z THIS EVENING. THUNDERSTORM ACTIVITY WILL BE DIMINISHING
AFTER 03Z THIS EVENING WITH STORMS ENDING AROUND 06Z. VFR WILL BE
THE RULE...BUT BRIEF PERIODS OF MOUNTAIN OBSCURATIONS WILL BE
POSSIBLE FROM PASSING STORMS.

&&

.FIRE WEATHER...
ISSUED AT 1158 AM MDT WED JUN 27 2012

ADDED CO FWX ZONE 202 AND UT FWX ZONE 487 TO THE CURRENT RED
FLAG WARNING FOR DRY THUNDERSTORMS TODAY. CUMULUS CLOUDS DEVELOPING
OVER THE HIGHER TERRAIN LATE THIS MORNING. THIS MORNING/S MODELS
SUGGESTED A LITTLE BETTER THUNDERSTORM COVERAGE ACROSS THE EASTERN
TAVAPUTS PLATEAU INTO WESTERN GARFIELD COUNTY THIS AFTERNOON AND
EVENING. THIS IS ALSO ALONG THE EDGE OF THE MOISTURE PLUME AND MOST
STORMS SHOULD BE DRY. ONLY ISOLATED STORMS EXPECTED ACROSS UT FWX
ZONES 484/483...SO KEPT THEM OUT.

PREVIOUS DISCUSSION...
ANOTHER RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING
FOR DRY LIGHTNING. THE MOISTURE PLUME BECOMES WEAKER BUT
CONVECTIVE POTENTIAL STILL EXISTS. LESS RAINFALL IS EXPECTED FROM
THESE DIURNALLY DRIVEN THUNDERSTORMS...BUT GUSTY OUTFLOW WINDS A
CERTAINTY AS STORMS REMAIN HIGH BASED. ALSO...SURFACE DEW POINTS
WILL TREND LOWER AS THE AIR MASS BECOMES WELL MIXED...AND LITTLE
RAIN IS EXPECTED. A FEW STORMS...HOWEVER...MAY BE WET.

HOT TEMPERATURES FRIDAY AND THIS WEEKEND WILL KEEP DAYTIME HUMIDITY
LOW...NIGHTTIME RECOVERY LIMITED...AND DRYING RATES HIGH. AN
INCREASE IN GUSTY WINDS IS POSSIBLE SUNDAY AND MONDAY AS A PACIFIC
TROUGH PUSHES INTO THE PACIFIC NORTHWEST AND THEN ACROSS MONTANA.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR COZ201>203-207-
     290>293.

UT...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR UTZ487.

&&

UPDATE...PF
SHORT TERM...NL/EH
LONG TERM...NL
AVIATION...PF
FIRE WEATHER...JAD
Hazardous weather outlook, Jun 28, 4:46 AM MST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 AM MDT THU JUN 28 2012

COZ001>014-017>023-UTZ022>025-027>029-291200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
546 AM MDT THU JUN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL REDEVELOP LATE THIS MORNING...INCREASING IN
STRENGTH AND COVERAGE THIS AFTERNOON...AND LINGERING INTO THE
EVENING HOURS. THESE STORMS WILL PRIMARILY IMPACT MOUNTAIN AREAS
THROUGH THE EARLY AFTERNOON BEFORE STORMS EVENTUALLY MOVE OFF OF
HIGHER TERRAIN AND OVER ADJACENT VALLEYS DURING THE LATTER PART
OF THE DAY. EXPECT LITTLE RAINFALL WITH GUSTY OUTFLOW WINDS TO 45
MPH WITH THESE STORMS. CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED FROM LATE MORNING INTO THE EVENING AS LIGHTNING IN THE
ABSENCE OF WETTING RAIN COMBINED WITH DRY VEGETATION MAY IGNITE
ADDITIONAL FIRES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
OVER THE SAN JUAN MOUNTAINS FRIDAY. THESE STORMS WILL CONTINUE
TO PRODUCE VERY LITTLE RAINFALL...WITH GUSTY WINDS THE PRIMARY
CONCERN. DRY AND HOT CONDITIONS WILL PREVAIL THIS WEEKEND BEFORE
MOISTURE RETURNS TO SOUTHERN COLORADO BEGINNING MONDAY. THIS
MOISTURE WILL FUEL ISOLATED TO SCATTERED THUNDERSTORMS EACH
AFTERNOON AND EVENING...MAINLY OVER THE DIVIDE MOUNTAINS THROUGH
THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Gunnison

When
June 28, 1:15 PM MST to 1:45 PM MST
Where
Gunnison County, Gunnison
Reported by
Trained Spotter
Coordinates
38.550, -106.920

A thunderstorm dropped over a third of an inch in under a half of an hour, and produced some small hail as it moved through the city of Gunnison on the afternoon of the 28th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479459.